, Volume 12, Issue 4, pp 571–589 | Cite as

Uniform existence of the integrated density of states for models on \({\mathbb{Z}}^d\)

  • Daniel Lenz
  • Peter Müller
  • Ivan Veselić


We provide an ergodic theorem for certain Banach-space valued functions on structures over \({\mathbb{Z}}^d\), which allow for existence of frequencies of finite patterns. As an application we obtain existence of the integrated density of states for associated discrete finite-range operators in the sense of convergence of the distributions with respect to the supremum norm. These results apply to various examples including periodic operators, percolation models and nearest-neighbour hopping on the set of visible points. Our method gives explicit bounds on the speed of convergence in terms of the speed of convergence of the underlying frequencies. It uses neither von Neumann algebras nor a framework of random operators on a probability space.


Random Schrödinger operator integrated density of states uniform ergodic theorem 

Mathematics Subject Classification (2000)

Primary 37A30, 81Q10 Secondary 34P05, 47B80, 47N50 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    M. Baake, R. V. Moody (Eds.), Directions in mathematical quasicrystals, CRM Monograph Series, vol. 13. American Mathematical Society, Providence, RI (2000).Google Scholar
  2. 2.
    M. Baake, R. V. Moody, P. A. B. Pleasants, Diffraction from visible lattice points and kth-power free integers, Discrete Math. 221 (2000), 3–42.Google Scholar
  3. 3.
    J. Bellissard, K-theory of C * -algebras in solid state physics. In: Statistical mechanics and field theory: mathematical aspects (Groningen, 1985), 99–156, Lecture Notes in Phys., 257, Springer, Berlin (1986).Google Scholar
  4. 4.
    R. Carmona, J. Lacroix, Spectral Theory of Random Schrödinger Operators, Birkhäuser, Boston (1990)Google Scholar
  5. 5.
    J. Dodziuk, D. Lenz, N. Peyerimhoff, T. Schick, I. Veselić (Eds.), L 2 -spectral invariants and the integrated density of states, Oberwolfach Rep. 3(1), 2006.Google Scholar
  6. 6.
    G. Elek, Aperiodic order, integrated density of states and the continuous algebras of John von Neumann, e-print math-ph/0606061, 2006.Google Scholar
  7. 7.
    C. P. M. Geerse, A. Hof, Lattice gas models on self-similar aperiodic tilings, Rev. Math. Phys. 3, (1991) 163–221.Google Scholar
  8. 8.
    C. Janot, Quasicrystals: a primer, Oxford University Press, Oxford (1992).Google Scholar
  9. 9.
    W. Kirsch, P. Müller, Spectral properties of the Laplacian on bond-percolation graphs, Math. Z. 252, (2006) 899–916.Google Scholar
  10. 10.
    S. Klassert, D. Lenz, P. Stollmann, Discontinuities of the integrated density of states for random operators on Delone sets, Commun. Math. Phys. 241 (2003), 235–243.Google Scholar
  11. 11.
    D. Lenz, Uniform ergodic theorems on subshifts over a finite alphabet, Ergodic Theory & Dynamical Systems 22 (2002), 245–255.Google Scholar
  12. 12.
    D. Lenz, P. Stollmann, An ergodic theorem for Delone dynamical systems and existence of the integrated density of states, J. d’ Analyse Math. 97 (2006), 1–23.Google Scholar
  13. 13.
    D. Lenz, I. Veselić, Hamiltonians on discrete structures: jumps of the integrated density of states and uniform convergence, e-print arXiv:0709.2836v1.Google Scholar
  14. 14.
    P. Müller, P. Stollmann, Spectral asymptotics of the Laplacian on supercritical bond-percolation graphs, J. Funct. Anal. 252 (2007), 233–246.Google Scholar
  15. 15.
    L. A. Pastur, A. L. Figotin, Spectra of Random and Almost-Periodic Operators, Springer Verlag, Berlin (1992)Google Scholar
  16. 16.
    P. A. B. Pleasants, Entropy of visible points and kth-power free integers, in preparation.Google Scholar
  17. 17.
    M. Senechal, Quasicrystals and geometry, Cambridge University Press, Cambridge, (1995)Google Scholar
  18. 18.
    P. Stollmann, Caught by disorder: bound states in random media, Progress in Math. Phys., vol. 20, Birkhäuser, Boston (2001)Google Scholar
  19. 19.
    I. Veselić, Quantum site percolation on amenable graphs. In: Proceedings of the Conference on Applied Mathematics and Scientific Computing, pages 317–328, Dordrecht, 2005. Springer.
  20. 20.
    I. Veselić, Spectral analysis of percolation Hamiltonians, Math. Ann. 331 (2005), 841–865.Google Scholar
  21. 21.
    P. Walters, Ergodic theory, Springer, Berlin-New York (1975)Google Scholar

Copyright information

© Springer Science + Business Media B.V. 2008

Authors and Affiliations

  1. 1.Fakultät für MathematikChemnitzGermany
  2. 2.Institut für Theoretische PhysikGöttingenGermany
  3. 3.Emmy-Noether-Programme of the Deutsche Forschungsgemeinschaft & Fakultät für MathematikTU ChemnitzGermany

Personalised recommendations